Alert archive / South Dakota / River Flood Warnings in 2015

River Flood Warning 1, NWS Sioux Falls, SD

June 7, 2015Minnehaha County, Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jun 7, 2015, 10:47 AM CDT for Minnehaha County, Moody County, South Dakota. It took effect at Jun 7, 2015, 3:49 PM CDT. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Jun 7, 2015, 10:47 AM CDT (15:47 UTC)
In effect from
Jun 7, 2015, 3:49 PM CDT
Expired
Jun 9, 2015, 2:44 AM CDT
In force
35 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 27 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Dell Rapids (DERS2). The gauge peaked at 12.56 ft at Jun 7, 2015, 9:00 PM CDT.

actionminormoderatemajor5101506/0706/0806/0906/10
Action stage
10 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06481000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WGUS43 KFSD 071547
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 AM CDT SUN JUN 7 2015

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in South Dakota...

  Big Sioux River Near Dell Rapids
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
Recent heavy rainfall across parts of the area Saturday night has
caused portions of the Big Sioux river to rise near Dell Rapids. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas...the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://www.water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and tv stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC099-101-081947-
/O.NEW.KFSD.FL.W.0001.150607T2049Z-150609T0744Z/
/DERS2.1.ER.150607T2049Z.150608T0000Z.150608T0744Z.NO/
1047 AM CDT SUN JUN 7 2015

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River Near Dell Rapids.
* from this afternoon to late Monday night.
* At 10AM Sunday the stage was 10.6 feet.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* at stages near 12.0 feet...Agricultural lands along the lower banks
  of the river begin to flood. 

&&
 
LAT...LON 4394 9673 4394 9665 4379 9665 4379 9672
          4370 9672 4370 9679

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

BIG SIOUX RIVER
DERS2    12.0   10.57 Sun 10 AM   12.7  Sun 7 PM    10.6  Sun Jun 07
2 follow-up statements
448 
WGUS83 KFSD 080100
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SUN JUN 7 2015

...The Flood Warning continues for the following rivers in South 
Dakota...
  Big Sioux River Near Dell Rapids
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 

The heavy rainfall across parts of the area Saturday night will bring the 
Big Sioux river near Dell Rapids up to about 12.7 feet a little later this
evening, and then start to fall overnight. This will cause minor flooding
of agricutural lands along the lower banks of the river through early 
Monday morning. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. The water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://www.water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and tv stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC099-101-090500-
/O.CON.KFSD.FL.W.0001.000000T0000Z-150609T0744Z/
/DERS2.1.ER.150607T2017Z.150608T0031Z.150608T0744Z.NO/
800 PM CDT SUN JUN 7 2015

The Flood Warning continues for
  The Big Sioux River Near Dell Rapids.
* until late Monday night.
* At 07PM Sunday the stage was 12.4 feet.
* Flood stage is 12.0 feet.
* Recent activity...The river rose above flood stage on Sunday June 
  07.
* Forecast...The river will continue to fall to below flood stage by 
  Monday June 08.
* at stages near 12.0 feet...Agricultural lands along the lower banks
of the river begin to flood. 

&&
 
LAT...LON 4394 9673 4394 9665 4379 9665 4379 9672
          4370 9672 4370 9679

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  RECENT OBSERVED
         STAGE  STAGE  TIME      STAGE  TIME       CREST TIME

BIG SIOUX RIVER
DERS2    12.0   12.41 Sun 8 PM    12.4  Mon 1 AM    12.4  Sun Jun 07
888 
WGUS83 KFSD 081238
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 AM CDT MON JUN 8 2015

...The Flood Warning is cancelled for the following rivers in South 
Dakota...

  Big Sioux River Near Dell Rapids
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://www.water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and tv stations.

The next scheduled statement will be issued tomorrow morning.

&&

SDC099-101-081308-
/O.CAN.KFSD.FL.W.0001.000000T0000Z-150609T0744Z/
/DERS2.1.ER.150607T2017Z.150608T0201Z.150608T0815Z.NO/
738 AM CDT MON JUN 8 2015

The Flood Warning is cancelled for
  The Big Sioux River Near Dell Rapids.
* At 07AM Monday the stage was 11.1 feet.
* Flood stage is 12.0 feet.
* Recent activity...The river fell below flood stage at 3 AM Monday.
* Forecast...The river will continue to fall to 8.6 feet by 7 AM 
  Tuesday.

&&
 
LAT...LON 4394 9673 4394 9665 4379 9665 4379 9672
          4370 9672 4370 9679

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  RECENT OBSERVED
         STAGE  STAGE  TIME      CREST TIME

BIG SIOUX RIVER
DERS2    12.0   11.09 Mon 7 AM   12.5  Sun Jun 07

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 7, 2:58 AM CDT, 7 hours 49 minutes earlier.

Area forecast discussion, Jun 7, 2:58 AM CDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
258 AM CDT SUN JUN 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 257 AM CDT SUN JUN 7 2015

LOW PRESSURE AND ASSOCIATED COLD FRONT WILL BE PULLING EAST OF THE
FORECAST AREA BY 12Z LEAVING NORTHWEST FLOW FOR THE REGION THROUGH
TONIGHT. COULD SEE A FEW ISOLATED TO SCATTERED SHOWERS THIS
AFTERNOON IN WEAKLY UNSTABLE MID LAYERS DUE TO COLD ADVECTION BEHIND
THE LOW...BUT FOR NOW WILL KEEP THESE LIMITED TO THE FAR
NORTHEASTERN PARTS OF THE AREA CLOSER TO THE EXITING LOW.

TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL NORMALS WITH
LOWS IN THE UPPER 50S TO MID 60S AND HIGHS IN THE LOWER 80S THIS
AFTERNOON.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 257 AM CDT SUN JUN 7 2015

MONDAY AND TUESDAY BOTH LOOK WARM AND A TOUCH BREEZY WITH GOOD
MIXING. NO MAJOR CONCERNS EITHER DAY. A WEAK BOUNDARY WILL SHIFT
SOUTH ON TUESDAY BUT LITTLE TO NO CONVERGENCE SHOULD NOT AMOUNT TO
ANY THUNDERSTORM ACTIVITY. HIGHS GENERALLY IN THE 80S BOTH DAYS
ALTHOUGH A FEW 90S IN SOUTH CENTRAL SD AND A FEW POINTS DOWN THE
MISSOURI RIVER COULD GET INTO THE LOWER 90S WITH SOME ENHANCED
HEATING/MIXING JUST AHEAD OF THIS WEEK BOUNDARY.

IN THE OUTER PERIODS(WEDNESDAY THROUGH SATURDAY)...WHILE WEDNESDAY
SHOULD PROVE TO BE PRETTY QUIET WITH WEAK RIDGING ALOFT MOVING
THROUGH THE REMAINDER OF THE TIME FRAME STILL LOOKS POTENTIALLY
BUSY. SOUTHWEST FLOW ALOFT BECOMES ESTABLISHED AND AT LEAST UNTIL
THE WEEKEND THE NORTHERN STREAM APPEARS TO REMAIN WELL TO THE NORTH
OF THE AREA. THURSDAY AFTERNOON INTO FRIDAY MAY PROVE TO BE THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS...A FEW OF WHICH MIGHT END UP
BEING SEVERE. A LOW LEVEL THERMAL BOUNDARY SHOULD BE SOMEWHERE NEAR
THE AREA WITH SOME HINTS THAT TEMPERATURES WILL GET FAIRLY WARM TO
THE SOUTH OF THIS BOUNDARY. THE RIGHT ENTRANCE REGION OF THE
NORTHERN STREAM JET IS PRETTY FAR NORTH WHICH MAY INDICATE THAT THE
BOUNDARY COULD END UP BEING A BIT FARTHER NORTH THAN FORECAST...BUT
TIME WILL TELL. OVERALL...ABOVE NORMAL TEMPERATURES ON WEDNESDAY...A
CHANCE TO BE ABOVE NORMAL AT MANY SPOTS ON THURSDAY THEN CLOSER TO
NORMAL FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 625 PM CDT SAT JUN 6 2015

SCT SHRA/TSRA OVER THE AREA THROUGH 03Z EXCEPT NMRS TSRA YKN TO
SPW INCLUDING SUX AREA. BRIEF CEILINGS 1-3K FEET AND VISIBILITIES
3-5SM IN TSRA. CONVECTION ENDING AND CONDITIONS IMPROVING TO
WIDESPREAD VFR FROM THE NORTHWEST 03Z-12Z. VFR CONDITIONS WILL
PREVAIL 12Z-08/00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MG
LONG TERM...08
AVIATION...
Hazardous weather outlook, Jun 7, 3:54 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN JUN 7 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080900-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
354 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATE THIS WEEK.
WHILE A FEW STORMS MIGHT BECOME SEVERE IT IS TOO EARLY TO PINPOINT
JUST WHEN. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 7, 7:42 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 AM CDT SUN JUN 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HEAVY RAIN       CONCORD                 42.38N 96.99W
06/06/2015  M3.80 INCH       DIXON              NE   BROADCAST MEDIA

1055 PM     FLASH FLOOD      1 W SIOUX CITY          42.50N 96.41W
06/06/2015                   WOODBURY           IA   FIRE DEPT/RESCUE

            STREET FLOODING ON PEARL STREET SOUTH OF 9TH
            AVE.

1054 PM     HEAVY RAIN       FLANDREAU               44.05N 96.59W
06/06/2015  M2.18 INCH       MOODY              SD   CO-OP OBSERVER

1050 PM     FLASH FLOOD      1 NW SIOUX CITY         42.51N 96.40W
06/06/2015                   WOODBURY           IA   FIRE DEPT/RESCUE

            18TH STREET AND JACKSON AVE STREET FLOODING.

1050 PM     FLASH FLOOD      NORTH SIOUX CITY        42.54N 96.50W
06/06/2015                   UNION              SD   FIRE DEPT/RESCUE

            RIVERSIDE AREA STREET FLOODING.

1033 PM     HAIL             EMERSON                 42.28N 96.73W
06/06/2015  E0.88 INCH       DAKOTA             NE   PUBLIC

            HEAVY RAIN AND LOTS OF LIGHTNING ALONG WITH
            THE HAIL.

1023 PM     FLASH FLOOD      1 S COLMAN              43.97N 96.82W
06/06/2015                   MOODY              SD   TRAINED SPOTTER

            6 TO 7 INCHES OF RAIN AND NUMEROUS ROADS
            FLOODING

1002 PM     HEAVY RAIN       EGAN                    44.00N 96.65W
06/06/2015  M3.25 INCH       MOODY              SD   TRAINED SPOTTER

            SPOTTER REPORTS THAT IT IS STILL RAINING.

0945 PM     FLASH FLOOD      4 NW TRENT              43.95N 96.71W
06/06/2015                   MOODY              SD   EMERGENCY MNGR

            6 INCHES OF RAIN AND NUMEROUS ROADS UNDER
            WATER

0801 PM     HAIL             3 NW VERMILLION         42.81N 96.96W
06/06/2015  E0.88 INCH       CLAY               SD   TRAINED SPOTTER

0756 PM     FUNNEL CLOUD     3 NNW VERMILLION        42.83N 96.95W
06/06/2015                   CLAY               SD   STORM CHASER

0715 PM     HAIL             MARTY                   42.99N 98.43W
06/06/2015  E1.50 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

0715 PM     HAIL             1 SE MARTY              42.98N 98.41W
06/06/2015  E1.00 INCH       CHARLES MIX        SD   PUBLIC

            IN ADDITION TO THE QUARTER SIZED HAIL,
            RAINFALL WAS 1.10 INCH.

0702 PM     HAIL             3 N LESTERVILLE         43.08N 97.60W
06/06/2015  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0649 PM     HAIL             3 W AVON                43.01N 98.11W
06/06/2015  E1.00 INCH       BON HOMME          SD   PUBLIC

0345 PM     HAIL             2 ESE IDA GROVE         42.33N 95.43W
06/06/2015  E0.88 INCH       IDA                IA   TRAINED SPOTTER

            HEAVY RAIN AND STRONG WINDS ACCOMPANIED
            STORM, BUT NO ESTIMATES OF AMOUNT OR SPEED.

0330 PM     TSTM WND GST     3 WSW IDA GROVE         42.33N 95.53W
06/06/2015  E65 MPH          IDA                IA   TRAINED SPOTTER

0324 PM     HAIL             BATTLE CREEK            42.32N 95.60W
06/06/2015  E0.75 INCH       IDA                IA   TRAINED SPOTTER

0241 PM     HAIL             4 ENE OTO               42.30N 95.82W
06/06/2015  E0.50 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:02 PM CDTSevere Thunderstorm WarningFSDCharles Mix24 min
Jun 6, 7:31 PM CDTSevere Thunderstorm WarningFSDClay, Union44 min
Jun 6, 7:44 PM CDTTornado WarningFSDClay31 min
Jun 6, 8:22 PM CDTSevere Thunderstorm WarningFSDLake, Moody38 min
Jun 6, 8:30 PM CDTTornado WarningFSDClay, Turner, Yankton13 min
Jun 6, 9:23 PM CDTFlash Flood WarningFSDLake, Moody3 hr
Jun 6, 10:11 PM CDTFlash Flood WarningFSDUnion3 hr
Jun 7, 4:08 PM CDTFlash Flood WarningFSDBeadle3 hr
Jun 7, 4:34 PM CDTTornado WarningFSDMiner12 min
Jun 7, 4:52 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner23 min

Nearby

River Flood Warnings in South Dakota, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.